Hail, Holt
- When
- May 29, 8:45 AM CST
- Where
- Holt County, 5 mi N of Craig
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -95.367
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 29, 8:10 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 910 AM CDT MON MAY 29 2006 .DISCUSSION... APPARENT GRAVITY WAVE PUSHING EAST SOUTHEAST ACROSS SOUTHEAST NE AND NORTHEAST KS HAS ACTIVATED ELEVATED CONVECTION WHICH STARTED OUT WITH JUST A FEW CELLS. ACTIVITY HAS EXPANDED CONSIDERABLY IN COVERAGE SINCE 8 AM. STORMS ARE MOVING NORTH NORTHEAST WITH A SLIGHT EASTWARD DRIFT OF THE ENTIRE BAND OF STORMS. 12Z TOP SOUNDING SHOWS LIGHT STEERING WINDS. PRECIPITABLE H20 ON TOP SOUNDING IS 1.44 INCHES. GIVEN THESE PARAMETERS TRAINING OF STORMS WILL LIKELY PRODUCE VERY HEAVY RAINFALL. DRY TOPSOIL CAN TAKE THIS FOR AWHILE SO NOT EXPECTING ANY FLOOD PROBLEMS...JUST NUISANCE STREET FLOODING. ELEVATED NATURE OF STORMS NOT ABLE TO FULLY TAP INTO THE SURFACE BASED CAPES IN EXCESS OF 4000J/KG BUT 3/4 INCH HAIL CERTAINLY POSSIBLE. WITH GRAVITY WAVE YET TO INTERACT WITH THE ELEVATED MOISTURE FROM EAST EMP SOUTHWARD MAY NEED TO MAKE FURTHER ADJUSTMENTS TO THE AFTERNOON PART OF THE FORECAST. MJ && .PREV DISCUSSION... 230 AM... CONVECTION IS THE MAIN CONCERN THE NEXT FEW DAYS. LATEST SFC MAP DEPICTS THAT THE COLD FRONT HAS MOVED EAST INTO CENTRAL NEBRASKA. THE UPPER TROUGH OVER THE ROCKIES WHICH IS DRIVING THE FRONT TO THE EAST IS NOW SHOWING SIGNS OF LIFTING NORTHEAST. THIS HAS BEEN HANDLED WELL BY THE MODELS WITH ONLY MINOR DISCREPANCIES IN PLACEMENT AND INTENSITY. WITH THE UPPER TROUGH LIFTING QUICKLY INTO CANADA...THE FRONT WILL MAKE ONLY SLOW PROGRESSION THE NEXT COUPLE OF DAYS...ESPECIALLY WITH A WEAK SHORTWAVE TROUGH LINGERING BACK IN THE DESERT SW. THE FRONT IS EXPECTED TO REACH THE EXTREME NW TIP OF MO BY THIS EVENING. SFC-6KM SHEAR IS QUITE WEAK NEAR THE BOUNDARY BUT MODERATE TO EXTREME INSTABILITY WILL EXIST WITH MLCAPES IN EXCESS OF 3000 J/KG. STRONG TO SEVERE CONVECTION IS EXPECTED TO DEVELOP NR THE FNT AS THE CAP WILL NOT BE AS STRONG AS THE LAST FEW DAYS. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. ANOTHER CONCERN IS LOCALLY HEAVY RAINS AS THE STORMS WILL MOVE LITTLE. STORMS WILL LIKELY TRAIN FOR SHORT PERIODS...AN HOUR OR TWO...BUT WITH WEAK SHEAR AND DRY AIR IN THE MID LEVELS...STORMS WILL PROBABLY BE OUTFLOW DOMINATED WITH NEW STORMS DEVELOPING ON THE PERIPHERY OF THE OUTFLOW. ALTHOUGH THE CORFIDI VECTORS SUGGEST LITTLE MOVEMENT TO ANY MCS DEVELOPMENT...OUTFLOW BOUNDARIES SHOULD KEEP A SLOW BUT STEADY PROGRESSION TO THE SOUTHEAST. ANOTHER INHIBITING FACTOR FOR WIDESPREAD HEAVY RAIN TONIGHT IS THAT THE LLJ IS QUITE WEAK AND BECOMES PARALLEL TO THE FRONT BY MIDNIGHT. SFC FLOW IS ALSO QUITE WEAK. INSTABILITY WILL ALSO DECREASE THROUGH THE NIGHT WITH NOCTURNAL COOLING AND MID LEVEL LAPSE RATES BECOMING MORE STABLE. THE MONDAY NIGHT CONVECTION WILL HELP DETERMINE WHERE REDEVELOPMENT WILL OCCUR ON TUESDAY. THE PRIMARY BOUNDARY MAY STILL BE ALONG THE I-35 CORRIDOR MO BUT AN OUTFLOW BOUNDARY MAY EXIST IN THE SERN GRIDS. SHEAR CONTINUES WEAK ON TUESDAY WITH WEAK TO MODERATE INSTABILITY. AN ISOLATED SEVERE THUNDERSTORM OR TWO MAY DEVELOP TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF THE INTERSTATE 70. FRONT TO LINGER ACROSS THE SRN CWA TUESDAY NIGHT AND WEDNESDAY. INSTABILITY AND SHEAR IS WEAK...THEREFORE WILL KEEP POPS RATHER LOW. DB && .PREVIOUS DISCUSSION... 330 PM... THUNDERSTORM CHANCES AND THE POSSIBILITY OF HEAVY RAINFALL WILL BE THE MAIN CONCERNS OVER THE AREA FOR THE NEXT 3 DAYS. STRONG JET STREAM NOW ROUNDING THE BASE OF THE GREAT BASIN TROF IS LIFTING THE MAIN CHUNK OF ENERGY INTO THE NRN ROCKIES. SEVERAL WEAK SHORTWAVES ARE EMBEDDED IN THE SOUTHWESTERLY FLOW ON THE ERN FLANK OF THE TROF EDGING LOWER HEIGHTS INTO THE HIGH PLAINS. MEANWHILE...A SURFACE FRONT EXTENDED FROM CNTRL SD INTO NERN COLORADO WITH A DRYLINE THROUGH WRN KANSAS INTO THE TX PANHANDLE. THE COMBINATION OF MID LEVEL SHORTWAVES AND THE SURFACE FRONT WILL BE THE FOCUS FOR CONVECTIVE DEVELOPMENT MONDAY AFTERNOON OVER THE CNTRL PLAINS. CAPPING ELEVATED MIXED LAYER WILL GRADUALLY BE ERODED MONDAY AFTERNOON IN RESPONSE TO WEAK VERTICAL MOTION IN ASSOCIATION WITH SHORTWAVE ENERGY AND APPROACHING RIGHT ENTRANCE REGION OF THE UPPER JET STREAK. MLCAPES AOA 3000 J/KG WILL BE PRESENT BY PEAK HEATING WITH ONLY MINIMAL CAPPING REMAINING OVER THE AREA. HOWEVER...LACK OF A SPECIFIC BOUNDARY OR TRIGGERING MECHANISM MAY LIMIT CONVECTIVE DEVELOPMENT TO THE FRONTAL BOUNDARY LOCATION OVER ERN NEBRASKA AND NORTH CNTRL KANSAS. IF A MORE DEFINED MID LEVEL WAVE CAN MATERIALIZE DURING THE AFTERNOON HOURS (PER GFS FORECAST) ENHANCING DEEP LAYER LIFT...THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE...MAINLY ACROSS THE WRN PORTION OF THE CWA. CONFIDENCE IN ANY SPECIFIC SHORTWAVE FEATURE (ESPECIALLY GIVEN THE GFS CONVECTIVE FEEDBACK) IS LOW...SO KEPT POPS IN THE SLGT CHANCE RANGE. THUNDERSTORM DEVELOPMENT ALONG THE FRONTAL BOUNDARY LATE MONDAY AFTERNOON WILL LIKELY FORM INTO A CONVECTIVE COMPLEX BY THE EARLY EVENING HOURS...PROPAGATING TOWARDS NERN KANSAS AND NWRN MISSOURI. WEAK SHEAR VECTORS (0-6 KM SHEAR NEAR 10KT) INDICATE A SLOW MOVING CONVECTIVE SYSTEM...AND PW VALUES 1.5 TO 2.0 INCHES SUGGEST HEAVY RAINFALL VERY POSSIBLE. ELEVATED MUCAPES 1000 TO 1500 J/KG SHOULD ALLOW FOR THE REGENERATION OF CONVECTIVE UPDRAFTS FEEDING INTO THE MCC. CORFIDI VECTORS BELOW 10 KT AND DIRECTED TOWARDS THE SW ALSO SUGGEST THE POSSIBILITY OF BACKBUILDING STORMS DOWN THE FRONTAL BOUNDARY FEEDING INTO THE SW FLANK OF THE CONVECTIVE SYSTEM. ALL INDICATIONS POINT TO AT LEAST LOCALIZED VERY HEAVY RAINS OVERNIGHT WITH THE POSSIBILITY OF WIDESPREAD ACCUMULATIONS IN THE 1 TO 2 INCH RANGE. THE MOST LIKELY LOCATIONS FOR THE HEAVIEST RAINFALL WOULD BE NORTH AND WEST OF A LINE FROM ATCHISON KS TO KIRKSVILLE MO. FRONTAL BOUNDARY BECOMES RATHER DIFFUSE OVER CNTRL MISSOURI TUESDAY AS THE CONVECTIVE SYSTEM DETERIORATES WITH THE LOSS OF ELEVATED INSTABILITY. WITH THE WASHED OUT FRONTAL BOUNDARY AND WEAK FLOW ABOVE...MESOSCALE BOUNDARIES LEFT BY THE MCC WILL BECOME THE FOCUS FOR CONVECTIVE REDEVELOPMENT TUESDAY AFTERNOON. THE ATMOSPHERE WILL BE WORKED OVER AND UNCAPPED...SO VERY LITTLE HEATING WILL BE NEEDED TO REFIRE THUNDERSTORMS. AGAIN...VERY WEAK FLOW ALOFT WILL MEAN SLOW MOVING STORMS DOMINATED BY MESOSCALE PROCESSES. PW VALUES AOA 1.5 INCHES SUGGEST ADDITIONAL HEAVY RAINFALL POSSIBLE OVER THE AREA TUESDAY AFTERNOON. 21 MODELS DEFINITELY HAVE BEATEN DOWN THE CENTRAL U.S. UPPER RIDGE BY MID WEEK. HOWEVER...WITH THE MAIN SURGE OF ENERGY HAVING ALREADY LIFTED NORTHEAST INTO ONTARIO THE COLD FRONT WILL LIKELY JUST OOZE SOUTHWARD ON WEDNESDAY. LOCAL CONVERGENCE AND/OR MESOSCALE BOUNDARIES LEFT OVER FROM PREVIOUS CONVECTION WILL LIKELY PLAY THE MOST IMPORTANT ROLE FOR ADDITIONAL STORMS ON WEDNESDAY. THUS HAVE LEFT THE CHANCE POPS IN FOR THE ENTIRE CWA. LITTLE AIRMASS EXCHANGE VERSUS TUESDAY SO HIGH TEMPERATURES WILL BE DEPENDANT ON AMOUNT OF SUNSHINE. SOME NOTABLE DIFFERENCES BETWEEN NAM AND GFS/UKMET/ECMWF AT 12Z WEDNESDAY AS NAM IS THE MOST PROGRESSIVE WITH A SHORTWAVE MOVING ACROSS THE NORTHERN ROCKIES AND NORTH CENTRAL STATES. PREFER THE SLOWER UKMET/ECMWF/GFS WITH THE LATTER TWO SHOWING SOME CONSISTENCY. THIS SLOWER SOLUTION WILL BRING IN SOME COOLER AIR INTO THE REGION THURSDAY EVENING AS A WEAKENING COLD FRONT MOVES THROUGH. HAVE LEFT FORECAST DRY FOR THURSDAY AFTERNOON/EVENING AS THE DEEPER MOISTURE WILL HAVE BEEN SHUNTED TO THE SOUTH WITH THE PREVIOUS FRONT. AFTER THURSDAY THERE ARE NO NOTABLE SIGNALS IN THE MODELS SHOWING ANY CONSISTENCY TO SUGGEST ADDING CHANCE POPS TO ANY PERIOD. HOWEVER...AM CONCERNED AS THE GFS AND ECMWF SWITCH TO A NORTHWEST UPPER FLOW PATTERN OVER THE REGION. THIS WILL LIKELY YIELD AN EMBEDDED SHORTWAVE AT SOME POINT BETWEEN FRIDAY AND NEXT WEEKEND. A RETURN TO A SOUTHEASTERLY LOW LEVEL FLOW BY NEXT WEEKEND WILL ALLOW TEMPERATURES TO WARM SLOWLY TO 5-10 DEGREES ABOVE NORMAL. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 551 AM CDT MON MAY 29 2006 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 551 AM CDT MON MAY 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT WILL MOVE APPROACH EXTREME NORTHWEST MISSOURI LATE THIS AFTERNOON. A FEW THUNDERSTORMS MAY FORM ALONG THE FRONT IN THE ROCKPORT AND TARKIO AREAS LATE THIS AFTERNOON. IF THE STORMS DO DEVELOP...THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. AS THE COLD FRONT SAGS SOUTHEAST INTO NORTHWEST MISSOURI THIS EVENING...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. ALTHOUGH THE SHEAR WILL BE RATHER WEAK...MODERATE TO HIGH INSTABILITY WILL AID IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS THIS EVENING...MAINLY ALONG AND NORTHWEST OF INTERSTATE 35. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION...DUE TO THE SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL UP TO 2 INCHES ARE POSSIBLE. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA AFTER MIDNIGHT...BUT AS INSTABILITY DIMINISHES...THE INTENSITY OF STORMS WILL FALL TO BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE FRONT WILL LINGER ALONG THE INTERSTATE 70 CORRIDOR ON TUESDAY. THE FRONT WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS...GENERALLY SOUTH OF INTERSTATE 70. A FEW THUNDERSTORMS ARE ALSO POSSIBLE ALONG AND SOUTHEAST OF INTERSTATE 35 ON WEDNESDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTHWEST OF INTERSTATE 35 TONIGHT. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 843 AM CDT MON MAY 29 2006 MOZ001-291415- ATCHISON- 843 AM CDT MON MAY 29 2006 ...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL 915 AM CDT... AT 837 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PERU...OR 13 MILES WEST OF ROCK PORT... MOVING NORTHEAST AT 35 MPH. THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY...INCLUDING THE TOWN OF WATSON. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM. MJ
The Omaha radar (KOAX), 144 km away, was scanning. The volume nearest the first event began at 14:45 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502541, 5502542, 5502543.